Minnesota, 2014Dense Fog in Minnesota, August 4 to 5, 2014
August 4 to 5, 2014 · NWS ARX · 1 event in 1 county or zone
Dense fog reduced the visibility to a half mile or less during the early morning hours of August 5th across southeast Minnesota. A car rolled off a Rochester (Olmsted County) road in the fog, injuring one of the occupants of the vehicle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog reduced the visibility to a half mile or less during the early morning hours of August 5th across southeast Minnesota. A car rolled off a Rochester (Olmsted County) road in the fog, injuring one of the occupants of the vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 9:32 PM CST, 28 minutes earlier.
Area forecast discussion, Aug 4, 9:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 PM CDT MON AUG 4 2014
.UPDATE...
ISSUED AT 624 PM CDT MON AUG 4 2014
EXPANDED SPATIALLY AND INCREASED THE COVERAGE OF FOG LATER
TONIGHT. UNDERNEATH THE ASSUMPTION CLOUDS CLEAR OR AT LEAST
SCATTER OUT...WHICH SEEMS REASONABLE GIVEN WATER VAPOR AND VISIBLE
SATELLITE IMAGERY...THE SETUP IS VERY FAVORABLE FOR AREAL FOG TO
FORM. SREF AND HIRES ARW/NMM VISIBILITY PROGS ALL POINT TO
LOCATIONS ALONG AND SOUTH OF I-90 AS THE MOST FAVORABLE
AREA...WHICH MAKES SENSE GIVEN SOME DEWPOINT DRYING THAT COULD
MAKE ITS WAY INTO NORTH CENTRAL WISCONSIN LATE TONIGHT.
IT\S POSSIBLE DENSE FOG ADVISORIES WILL BE NEEDED TOMORROW
MORNING...ESPECIALLY IF CLOUDS CLEAR OUT.
PRECIPITATION IS GENERALLY DIMINISHING ON SCHEDULE...AS COOLING
TEMPERATURES FROM RECENT RAIN AND OUTFLOWS HELP ELIMINATE
INSTABILITY. WOULD NOT BE SURPRISED IF BY 03Z ALL THE
PRECIPITATION HAS ENDED...WHICH WOULD REQUIRE DIMINISHING
PRECIPITATION CHANCES QUICKER.
&&
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 316 PM MON AUG 4 2014
MAIN CONCERNS THIS PERIOD...SHRA/TSRA THIS EVENING...VALLEY FOG
POTENTIAL LATE TONIGHT...SHRA/TSRA CHANCES ACROSS THE SOUTHWEST SIDE
OF THE FCST AREA TUE NIGHT.
DATA ANALYSIS AT 18Z HAD A WEAK SFC TROUGH/FRONT FROM EAST CENTRAL
WI THRU THE FCST AREA NEAR KLSE THEN SOUTHWEST TO NEAR KOMA. SFC
OBS/LAPS ANALYSIS AGAIN INDICATED SB/ML CAPE OF 1K-2K J/KG DEVELOP
ACROSS THE FCST AREA BY 17-18Z...WITH NO CAPPING. WV IMAGERY SHOWED
YET ANOTHER WEAK SHORTWAVE APPROACHING FROM THE NORTHWEST.
COMBINATION OF THE 3 ALLOWED FOR RATHER RAPID DEVELOPMENT OF SHRA/
TSRA ACROSS THE CENTRAL/NORTH PARTS OF THE FCST AREA BETWEEN 17-18Z.
SOME OF THE TSRA PRODUCING WIND GUSTS TO 40MPH NEAR ZERO VSBY IN THE
DOWNPOURS AND 1 TO 2 INCHES OF RAIN IN AN HOUR. TEMPS IN THE TSRA
DROP TO AROUND 70F.
NO SIGNIFICANT ISSUES NOTED WITH 04.12Z MODEL INITIALIZATIONS. GFS
WITH ITS USUAL STRUGGLE ON SFC DEW POINTS /+5F TO -5F ERROR/ ACROSS
THE UPPER MIDWEST. MODELS OFFERING A TIGHTER CONSENSUS TONIGHT/TUE
AS NORTHWEST FLOW ALOFT REMAINS OVER THE REGION AND WEAK SHORTWAVES
CONTINUE TO RIPPLE SOUTHEAST THRU IT. BETTER CONSENSUS WITH THE
STRONGER SHORTWAVE TROUGH INTO THE NORTHERN PLAINS TUE NIGHT.
COMPARED TO 03.12Z RUNS...TREND FAVORS WEAKER/LESS AGGRESSIVE
WITH THIS TROUGH. WITH THE TIGHTER CONSENSUS AND SOME CONSISTENCY
ON THE SHORTWAVE DETAILS...SHORT TERM FCST CONFIDENCE IS GOOD THIS
CYCLE.
IN THE SHORT TERM...THE LOWER LEVEL TROUGH/FRONT WILL CONTINUE TO
SAG THRU THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS
AS WEAK SHORTWAVE ENERGY RIPPLES SOUTHEAST THRU THE FLOW. NUMEROUS
SHRA/TSRA WILL PERSIST ACROSS THE CENTRAL/SOUTH PARTS OF THE FCST
AREA THRU 00-01Z. WITH PW VALUES AROUND 1.5 INCHES AND ML/SB CAPES
IN THE THE 1K TO 2K+ J/KG RANGE...STRONGER TSRA THRU EARLY EVENING
WILL BE CAPABLE OF HAIL...GUSTY WINDS AND LOCALIZED HEAVY RAINS.
SHRA/TSRA WILL GRADUALLY DIMINISH/END AFTER 01Z AS THE FRONT PUSHES
SOUTH OF THE AREA...INSTABILITY WANES WITH SUNSET AND DRYING HIGH
PRESSURE BUILDS INTO THE AREA.
RAINS FROM THIS AFTERNOON/EVENING WILL MOISTEN THE GROUND/BOUNDARY
LAYER FOR TONIGHT...WITH LATE NIGHT/EARLY MORNING VALLEY FOG LOOKING
LIKELY TONIGHT. DECREASE OF CLOUDS LATER TONIGHT/WEAK GRADIENT WILL
ALLOW BOUNDARY LAYER TO DECOUPLE AND STRONGER RADIATIONAL COOLING.
ONCE AGAIN ADDED PATCHY TO AREAS OF FOG TO THE RIVER VALLEYS AND LOW
LAYING LOCATIONS ACROSS THE NORTHEAST PORTION OF THE FCST AREA IN
THE 08-13Z TIME-FRAME.
QUIET/DRY TUE/TUE EVENING WITH LACK OF FORCING SIGNALS AND MODEL
SOUNDING SHOWING LIMITED CAPE CAPPED BY AN INVERSION BELOW 700MB.
SHORTWAVE ENERGY LIFTING OUT OF THE CENTRAL ROCKIES STRENGTHENS SFC-
850MB LOW PRESSURE IN THE CENTRAL PLAINS TUE NIGHT. FRONTAL BOUNDARY
FROM TODAY BEGINS TO RETURN NORTH AS A WARM FRONT AHEAD OF THIS LOW.
925-700MB WARM ADVECTION INTO OVER THIS FRONT SPREADS ACROSS IA/
SOUTHERN MN THRU THE NIGHT. RATHER IMPRESSIVE 700-500MB FN
CONVERGENCE SIGNAL SPREADS INTO THE SOUTHWEST SIDE OF THE FCST AREA
AFTER MIDNIGHT. INCREASING MOISTURE/LIFT ABOVE 850MB INTO THE
SOUTHWEST SIDE OF THE FCST AREA WILL BATTLE THE EASTERLY FEED OF
DRIER AIR IN THE SFC-850MB LAYER. IMPROVING MODEL CONSENSUS CLIPS
THE MAINLY THE NORTHEAST IA PORTION OF THE FCST AREA WITH SHRA/TSRA
LATER TUE NIGHT. CONTINUED 20-60 PERCENT SHRA/TSRA CHANCES THERE
LATE TUE NIGHT WITH THE HIGH/DRIER AIR GENERALLY WINNING OUT
ELSEWHERE. WITH THE RAIN COOLING OFF THE AIRMASS THIS AFTERNOON
TRENDED TOWARD COOLER OF GUIDANCE LOWS TONIGHT. USED A BLEND OF THE
GUIDANCE FOR HIGHS/LOWS TUE/TUE NIGHT.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 316 PM MON AUG 4 2014
MAIN CONCERNS FOR WEDNESDAY THROUGH THURSDAY NIGHT...PASSING SHRA/
TSRA CHANCE WEDNESDAY...SMALL SHRA/TSRA CHANCES WEST/SOUTH WED NIGHT
THRU THU NIGHT...TEMPERATURES THRU THE PERIOD.
IMPROVING MODEL CONSENSUS FOR LONGWAVE RIDGING TO BUILD OVER THE
UPPER MIDWEST WED INTO THU NIGHT...HOWEVER SOME DETAIL DIFFERENCES
REMAIN WITH THE EVOLUTION OF THE ND/SASKAT SHORTWAVE ENERGY AS IT
MOVES THE MID LEVEL RIDGE AXIS. TREND OF 04.12Z IS WEAKER WITH THIS
FEATURE AS IT PUSHES INTO THE UPPER MIDWEST. OVERALL FCST CONFIDENCE
IN THE WED THRU THU NIGHT PERIOD IS AVERAGE TO GOOD.
WITH STRONGER MID LEVEL RIDGING PROGGED OVER THE UPPER MIDWEST THIS
PERIOD...SIGNAL IS FOR CAN HIGH PRESSURE OVER THE GREAT LAKES TO
HOLD AND EXERT ITS INFLUENCE OF DRIER LOW LEVEL AIR ACROSS WI AND
NEARBY AREAS FOR WED-THU NIGHT. STRONGER 925-700MB WARM ADVECTION
AND 700-500MB FN CONVERGENCE FROM LATE TUE NIGHT SLIDES ACROSS THE
SOUTHWEST END OF THE FCST AREA WED. CONTINUED WITH SOME HIGHER SHRA/
TSRA CHANCES ACROSS ROUGHLY THE SOUTHWEST 1/4 OF THE FCST AREA WED.
WITH PERSISTENT CLOUDS AND EASTERLY FLOW UNDER THE RAIN WED...TEMPS
ACROSS THE SOUTHWEST SIDE OF THE FCST AREA TO STAY ON THE COOL SIDE.
SOME SUNSHINE AND DRIER AIR WILL ALLOW TEMPS ACROSS THE NORTHEAST
2/3 OF THE FCST AREA TO CLIMB INTO THE 75-80F RANGE.
THE CANADIAN HIGH THEN LOOKS TO DOMINATE THE FCST AREA FOR WED NIGHT
THRU THU NIGHT. SOME SIGNALS FOR WEAK LOWER LEVEL MOISTURE TRANSPORT
AND WARM ADVECTION...IN CONJUNCTION WITH THE NORTHERN PLAINS
SHORTWAVE TO SKIRT THE WESTERN EDGE OF THE HIGH DURING THIS PERIOD.
LEFT SOME VERY SMALL SHRA/TSRA CHANCES ACROSS THE FAR SOUTHWEST AND
WEST ENDS OF THE FCST AREA WED THRU THU NIGHT FOR NOW...MAINLY TO
BLEND WITH THE NEIGHBORING GRIDS. USED A BLEND OF THE GUIDANCE
LOWS/HIGHS FOR WED NIGHT THRU THU NIGHT...WITH TEMPS NEAR TO A BIT
BELOW NORMAL UNDER EASTERLY FLOW OUT OF THE GREAT LAKES HIGH.
FOR FRIDAY THROUGH MONDAY.../DAYS 4 TO 7/...
MAIN CONCERNS THIS PERIOD...SHRA/TSRA CHANCES MONDAY...TEMPERATURES
THROUGH THE PERIOD.
04.00Z/04.12Z MEDIUM RANGE MODELS HAVE TRENDED BACK TO STRONGER MID
LEVEL RIDGING OVER THE NORTH-CENTRAL CONUS FRI THRU SUN...WITH THE
MAIN STORM TRACK PUSHED NORTH INTO CAN. THIS HOWEVER DOES NOT LEAVE
MUCH FOR RUN-TO-RUN CONSISTENCY COMPARED TO THE 03.12Z MODEL SUITE.
STILL SOME SIGNAL FOR WEAK SHORTWAVES TO COME THRU THE RIDGING AND
ACROSS THE REGION FRI-SUN BUT THESE INCONSISTENT AMONG THE MODELS.
REASONABLE CONSISTENCY AMONG THE MODELS FOR A STRONGER TROUGH TO
TRACK ACROSS CENTRAL CAN SUN NIGHT/MON...LOWERING HGTS AND SENDING
A LOWER LEVEL TROUGH/FRONT INTO THE WESTERN GREAT LAKES. FCST
CONFIDENCE IN THE DAY 4-7 PERIOD IS AVERAGE THIS CYCLE.
THE STRONGER MID LEVEL RIDGING SIGNAL INTO THE NORTH CENTRAL CONUS
LATER IN THE WEEK ALLOWS THE CANADIAN HIGH TO PERSIST OVER THE GREAT
LAKES INTO SUNDAY. THIS HIGH LOOKS TO PROVIDE A CONTINUED EASTERLY
FEED OF LOWER LEVEL DRY AIR INTO THE AREA...WITH BELOW NORMAL PW
VALUES. MID CREW REMOVED RAIN CHANCES FROM FRI/SAT. THIS LOOKS
GOOD WITH THE SFC HIGH AND DRIER LOW LEVEL AIRMASS...EVEN WITH
MODELS SHOWING WEAK SHORTWAVES RIPPLING THRU THE MID LEVEL RIDGE.
04.12Z GFS/ECMWF TREND A BIT FASTER WITH THE TRAILING LOWER LEVEL
TROUGH...AND SHRA/TSRA CHANCES INTO THE REGION SUN. LEFT THE SMALL
CONSENSUS SHRA/TSRA CHANCES FOR SUN. DUE TO THE CONSISTENCY OF THE
SIGNAL FOR FALLING HGTS MON AND A LOWER LEVEL TROUGH TO PUSH
ACROSS THE REGION...SMALL -SHRA/TSRA CHANCES SUN NIGHT/MON
REASONABLE. GIVEN THE EASTERLY FLOW OUT OF THE HIGH...MODEL/
ENSEMBLE CONSENSUS HIGHS/LOWS NEAR TO A BIT BELOW NORMAL FOR FRI
THRU MON LOOK GOOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1032 PM CDT MON AUG 4 2014
FOG POTENTIAL THIS MORNING IS THE MAIN CONCERN. RECENT RAIN...
LIGHT WINDS...CLEARING SKIES AND TEMPERATURE/DEWPOINT SPREADS THAT
ARE NEAR SATURATED ALL POINT TO FOG FORMATION. THEREFORE...TAFS
CONTINUE TO REFLECT VISIBILITIES DROPPING THROUGH THE NIGHT WITH
POTENTIAL LIFR TO VLIFR VISIBILITIES AND CEILINGS BETWEEN 10-13Z.
DAYTIME MIXING SHOULD GET RID OF ANY FOG AND LOW STRATUS BY
14Z...WITH VFR CONDITIONS PERSISTING THROUGH TUESDAY EVENING AS
HIGH PRESSURE TAKES HOLD. LOOKING AHEAD...MAY HAVE TO DEAL WITH
MORE FOG LATE TUESDAY NIGHT AT LSE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
UPDATE...AJ
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...AJ
Hazardous weather outlook, Aug 4, 7:28 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
828 PM CDT MON AUG 4 2014
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
828 PM CDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN
.DAY ONE...REST OF TONIGHT
AREAS OF FOG ARE EXPECTED TO DEVELOP AFTER MIDNIGHT. VISIBILITIES
COULD DROP TO 1/4 MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AREAS OF FOG ARE EXPECTED DURING THE TUESDAY MORNING COMMUTE.
VISIBILITIES COULD DROP TO 1/4 MILE AT TIMES.
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MAINLY
ACROSS NORTHEAST IOWA INTO FAR SOUTHERN WISCONSIN. HEAVY RAINFALL
COULD RESULT FROM THESE STORMS.
THUNDERSTORM CHANCES WILL BE SEEN THURSDAY NIGHT AND AGAIN
SATURDAY INTO SUNDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH
THESE STORMS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ
In the hours before
Special weather statement, Aug 4, 5:37 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
637 PM CDT MON AUG 4 2014
WIZ017-050030-
TAYLOR-
637 PM CDT MON AUG 4 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TAYLOR
COUNTY THROUGH 730 PM CDT...
AT 635 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM JUMP RIVER TO RIB LAKE...AND MOVING SOUTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. TORRENTIAL
RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
RIB LAKE...CHELSEA...WESTBORO...JUMP RIVER...GOODRICH...DONALD...
HANNIBAL...KATHRYN LAKE...THE MONDEAUX FLOWAGE...PERKINSTOWN...WOOD
LAKE AND ESADORE LAKE.
LAT...LON 4537 9004 4516 9005 4521 9093 4538 9093
TIME...MOT...LOC 2335Z 028DEG 10KT 4526 8999 4532 9091
AJ
Dense Fog, Olmsted
- When
- August 4, 10:00 PM CST to August 5, 8:20 AM CST
- Where
- Olmsted forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
One person was injured when a car rolled off a Rochester road. The automated weather observing equipment at the Rochester airport indicated dense fog with a visibility of a half mile or less was occurring at the time of the accident.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, August 4, 20141 death · 1 injured · 1 event
- Rip Current in New Jersey, August 4, 20141 death · 1 event
- Lightning Strike in Minnesota, August 4, 2014$1.5 million · 1 event
- Flash Flood and Flooding in Illinois, August 4, 2014$150,000 · 3 events
- Flash Flooding and Hail in Colorado, August 4, 2014$70,000 · 1 in hail · 6 events
- Hail in North Dakota, August 4, 2014$50,000 · 0.75 in hail · 1 event
- Flash Flood and Flood in Wisconsin, August 4, 2014$37,000 · 0.88 in hail · 4 events
- Flash Flood in Florida, August 4, 2014$40,000 · 1 event
- Hail and Damaging Wind in Illinois, August 4, 2014$30,000 · 1 in hail · 3 events
- Flash Flood in New Mexico, August 4, 2014$15,000 · 1 event
- Dense Fog in Virginia, August 4, 20148 events
- Flash Flooding and Lightning Strike in New Mexico, August 4, 2014$6,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536682.